Volume 7 (2004)

Download This Article
with up-to-date links in citations
For Screen
For Printing
Recent Volumes
Volume 1, 1998
Volume 2, 1999
Volume 3, 2000
Volume 4, 2002
Volume 5, 2002
Volume 6, 2003
Volume 7, 2004
Volume 8, 2006
Volume 9, 2006
Volume 10, 2007
Volume 11, 2007
Volume 12, 2007
Volume 13, 2008
Volume 14, 2008
Volume 15, 2008
Volume 16, 2009
Volume 17, 2011
Volume 18, 2012
Volume 19, 2015
The Series
About the Series
MSP Books and Monographs
Author Index
Subscriptions
Submission Guidelines
Author copyright form
Contacts
Geometry & Topology
G&T Publications
Editorial Board
Author Index
ISSN (electronic): 1464-8997
ISSN (print): 1464-8989

On the characteristic and deformation varieties of a knot

Stavros Garoufalidis

Geometry & Topology Monographs 7 (2004) 291–309

DOI: 10.2140/gtm.2004.7.291

Abstract

The colored Jones function of a knot is a sequence of Laurent polynomials in one variable, whose nth term is the Jones polynomial of the knot colored with the n–dimensional irreducible representation of sl2. It was recently shown by TTQ Le and the author that the colored Jones function of a knot is q–holonomic, ie, that it satisfies a nontrivial linear recursion relation with appropriate coefficients. Using holonomicity, we introduce a geometric invariant of a knot: the characteristic variety, an affine 1–dimensional variety in C2. We then compare it with the character variety of SL2(C) representations, viewed from the boundary. The comparison is stated as a conjecture which we verify (by a direct computation) in the case of the trefoil and figure eight knots.

We also propose a geometric relation between the peripheral subgroup of the knot group, and basic operators that act on the colored Jones function. We also define a noncommutative version (the so-called noncommutative A–polynomial) of the characteristic variety of a knot.

Holonomicity works well for higher rank groups and goes beyond hyperbolic geometry, as we explain in the last chapter.

Keywords

q–holonomic functions, D–modules, characteristic variety, deformation variety, colored Jones function, multisums, hypergeometric functions, WZ algorithm.

Mathematical Subject Classification

Primary: 57N10

Secondary: 57M25

Publication

Received: 16 June 2003
Revised: 1 November 2003
Accepted: 15 December 2003
Published: 20 September 2004

Authors
Stavros Garoufalidis
School of Mathematics
Georgia Institute of Technology
Atlanta GA 30332-0160
USA